Thunderstorm Wind, New Castle
- When
- July 4, 2:57 PM EST
- Where
- New Castle County, Middletown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.450, -75.733
A severe thunderstorm tore down several trees and power lines in Middletown and Odessa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm tore down several trees and power lines in Middletown and Odessa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 10:00 AM EST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 AM EDT TUE JUL 4 2006 .SECOND UPDATE... NO REAL CHANGES TO THE FORECAST WILL BE MADE FOR THE MORNING UPDATE (TO THE GRIDS OR WORDS), EXCEPT THAT THE MORNING WORDS WERE REMOVED. HOWEVER, THE QPF WAS DECREASED A BIT FOR AREAL AVERAGES FOR NORTHWESTERN ZONES TO BLEND BETTER WITH SURROUNDING OFFICES. OTHERWISE, TEMPERATURES LOOKED OK AS DID THE WINDS. REGARDING WORDING FOR THE AREAS WHERE CLOUDS CONTINUE TO ARRIVE FROM CONVECTION JUST TO THE WEST, IT WES DECIDED TO STICK WITH MOSTLY CLOUDY BUT SAY CLOUDS MIXED WITH SOME SUN. PARTLY CLOUDY WAS USED FOR CENTRAL AND SOUTHERN ZONES. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && GIVEN THE SHOWERS APPROACHING US ALONG THE MASON-DIXON LINE, WE UPDATED AND REMOVED THE REFERENCE TO JUST A SLIGHT CHANCE THIS MORNING OVER THE TIER OF ZONES INCLUDING THE SOUTHERN DELAWARE VALLEY. PREV AFD IS BELOW. && MPD ***************************************************************** .SHORT TERM /TODAY THROUGH THURSDAY/... MCS OVER NWRN PA MAKING SOME PROGRESS EASTWARD THIS AM. GFS, WHICH CAN SUFFER FROM CONVECTIVE FEEDBACK THIS TIME OF YEAR, IS HANDLING THE SYSTEM BETTER THAN THE WRF EARLY ON, AND IT WOULD TAKE THE SYSTEM OVER OUR NRN ZONES DURING THE MORNING HOURS. WE HAVE BETTER CHANCE POPS IN THE NORTH THAN IN THE SOUTH FOR THE MORNING HOURS. FOR THE AFTERNOON, AN UPPER JET AND ASSOCIATED MID LEVEL IMPULSE MOVE INTO POSITION TO SUPPORT ADDITIONAL CONVECTION. POSSIBLE INHIBITING FACTOR TO STRONG CONVECTION WOULD BE INABILITY OF ATMOSPHERE TO RECOVER INSTABILITY IF THE MCS LARGLY HOLDS TOGETHER AS IT CROSSES OUR AREA. OTHERWISE, IN ADDITION TO MID AND UPPER LEVEL SUPPORT, CAPE IS FORECAST TO BE MODERATE TO STRONG, LOW LEVEL JET IS FORECAST TO BE UP AROUND 35 KT AND THAT EVER- PRESENT SFC TROF OVER THE AREA SHARPENS WITH GOOD FRONTOGENESIS FORECAST FROM THE SFC TO H7. CLIMATOLOGICALLY, AN MCS TENDS TO FALL APART WHEN IT MOVES INTO OUR AREA, SO AM RELUCTANT TO ANTICIPATE INSUFFICIENT INSTABILITY IN THE NORTH FOR POSSIBLE SEVERE WEATHER. SPC HAS PUT THE ENTIRE FA INTO A SLIGHT RISK FOR THIS AFTERNOON AND EVENING, AND WE HAVE WORDED THE FORECAST ACCORDINGLY REGARDING WINDS AND DOWNPOURS (VERY HIGH H8 DWPTS AND PWATER VALUES). WILL ISSUE SPS ON THIS. REGARDING TEMPS, THE FURTHER SOUTH ONE GOES THE LESS LIKELY THAN CLOUDS FROM THE MCS WILL INHIBIT WARMING. WE CONTINUE TO GO WITH THE COOLEST TEMPS OVER THE HIGHER ELEVATIONS, THEN NEAR THE COAST. THE HIGHEST MAXES, APPROACHING THE MID 90S, ARE FORECAST FOR THE INLAND PORTIONS OF OUR FAR SOUTHERN ZONES BASED ON H8 TEMPS AND NEAR DRY ADIABATIC LAPSE RATES FROM THE SFC TO H8. THEN WE START SHAVING TEMPERATURES GRADAULLY AS WE MOVE NORTH. WITH DWPTS IN THE UPPER 60S TO AROUND 70, WE LOOK TO SEE HEAT INDICES APPROACHING 100 IN THE INLAND FAR SRN ZONES, WITH A GOOD DOSE OF MID OR UPPER 90S OVER THE URBANIZED PORTIONS OF THE DELAWARE VALLEY. THIS ALSO WILL BE IN THE SPS. CONTINUITY FOR MOST LOCATIONS LOOKS GOOD FOR THE SECOND PERIOD ON TEMPS, ALTHOUGH BOTH THE GFS AND THE WRF SUGGEST A LITTLE BIT OF MODESTLY COOLER AIR MIGHT MAKE THE FAR NWRN ZONES. WE TONE DOWN THE POPS LATER IN THE SECOND PERIOD, THEN THE MAJOR TROF AXIS APPROACHES THE AREA. A SFC WAVE MAY DEVELOP ON THE TROF, WHICH SHOULD GET PICKED UP BY THE MAIN COLD FRONT. THE UPPER JET LOOKS TO BE CONFIGURED BETTER TOMORROW THAN TODAY, AND IT LOOKS TO BE SOMEWHAT STRONGER. CAPES FROM THE WRF ARE MODERATE TO HIGH OVER THE ENTIRE FA, WHILE THE GFS CONFINES HIGH CAPES TO THE SRN ZONES ONLY. THE GFS, IN FACT, IS WEAKER WITH THE SFC AND MID LEVEL SYSTEMS. FOR NOW, WE HAVE MAINTAINED CONTINUITY FROM THE PREVIOUS FORECAST, BUT WE DO NOTE THAT WITH THE VERY HIGH PWATER VALUES AND A WAVE ALONG THE FRONT THAT PCPN AMOUNTS COULD BE FAIRLY IMPRESSIVE AS ONE MOVES SOUTH THROUGH THE FA. FFG VALUES IN THE SOUTH SUGGEST THEY COULD HANDLE WHAT WE ARE FORECASTING, BUT THIS ALSO WILL BE MENTIONED IN THE SPS. ON TEMPS WED, BOTH MODELS DO START TO TAKE DOWN THE H8 TEMPS A LTL, AND WITH A LOT OF CLOUDINESS EXPECTED WE DID NOT DIFFER WITH CONTINUITY OR GUIDANCE. THE GFS, BEING WEAKER, DOES NOT BRING AROUND COOLER AND DRIER AIR AS FAR SOUTH AND EAST AS THE WRF DOES BY THE END OF THE FOURTH PERIOD. THE CANADIAN SEF SIDES WITH THE GFS, AND WE HAD BEEN CARRYING POPS OVER THE SOUTHERN ZONES FOR AT LEAST THE FIRST PART OF THURSDAY. WE MAINTAINED THIS. WE ALSO WENT WITH THE SOMEWHAT MILDER GUIDANCE MINS FOR WED NIGHT, AND DID NOT CHANGE THE THU MAXES MUCH AT THIS POINT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... NO CHANGES WERE MADE TO THE LONG TERM. PREV DISCUSSION...HIGH PRESSURE IS FORECAST TO INFLUENCE OUR REGION DURING THE PERIOD. FRIDAY AND SATURDAY WILL FEATURE WARM TEMPS WITH RELATIVELY LOW HUMIDITY LEVELS. AS THE CENTER OF THE HIGH PASSES OFF THE COAST ON SUNDAY, WE WILL GET BACK INTO A RETURN FLOW FROM THE SOUTHWEST AND SOUTH. AS A RESULT, TEMPS AND HUMIDITY LEVELS WILL BE ON THE INCREASE. && .AVIATION... MVFR RESTRICTIONS IN BR/HZ AND CONVECTIVE DEBRIS CLOUDS (APLENTY) IN THE MORNING TAFS. IF THE CONVECTIVE SYSTEM CRASHING ASHORE IN NORTHERN OHIO (07Z) CONTINUES TO PROGRESS TOWARDS US AT 40 KTS AND IF IT HOLDS TOGETHER, WE COULD HAVE SOME TS ACTIVITY AFTER 12Z WEST AND 14Z EAST. AMDS WILL BE WRITTEN IF NEEDED WHEN TS ACTIVITY TRENDS BECOME APPARENT. A FEW SCATTERED SHRA/TSRA HAVE DEVELOPED NORTH OF KABE AND KRDG RECENTLY, AND I HAVE SOME CB CLOUD GROUPS IN FOR THEM. ONCE THE DEBRIS CLOUDS THIN LATE MORNING OR EARLY AFTERNOON MORE SCATTERED SHOWERS AND TSRA ARE EXPECTED. THE GREATEST CONCENTRATIONS SHOULD BE OVER THE NORTHERN AND WESTERN SITES (KABE AND KRDG). HAVE USED THE CB CLOUD GROUP AND VCSH TO COVER THE LATER PART OF THE TAF PERIOD SINCE TIMING IS STILL A QUESTION. && .MARINE... SFC GRADIENT INCREASING OVER THE WATERS TODAY. WE WILL BUMP THE SPEEDS INTO THE 15 TO 20 KT RANGE BY TONIGHT WITH A FEW GUSTS TO 25 KTS. THE AIR TEMPS TODAY OVER THE COOLER WATERS WILL KEEP MIXING DOWN A BIT, SO I DO NOT THINK THAT THE SCA FLAG WILL BE NEEDED TODAY OR TONIGHT. WAVES 2 TO 3 FT THIS MORNING WILL BE MORE LIKE 3 TO 4 FT BY TONIGHT AND WED. THE WINDS WILL SWITCH AROUND TO WEST THEN NORTHWEST WED NIGHT AND EARLY THU AFTER FROPA. FAIR WEATHER EXPECTED LATER THU THROUGH SAT. && SHORT TERM...DELISI LONG TERM...IOVINO AVIATION/MARINE...OHARA SECOND UPDATE.../
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 524 AM EDT TUE JUL 4 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-051000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 524 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE ENTIRE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING ALSO ARE POSSIBLE. HEAT INDICES OVER THE HIGHLY URBANIZED AREAS OF THE DELAWARE VALLEY ARE FORECAST TO CLIMB INTO THE MID TO UPPER 90S THIS AFTERNOON, WHILE HEAT INDICES OVER INLAND PORTIONS OF CENTRAL AND SOUTHERN DELAWARE AND ADJACENT PORTIONS OF NORTHEAST MARYLAND ARE FORECAST TO CLIMB TO 95 TO 100. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALL BUT FAR NORTHWESTERN NEW JERSEY AND THE SOUTHERN POCONOS ARE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. AGAIN, DAMAGING WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND VERY HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1110 AM EDT TUE JUL 4 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-050400- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 1110 AM EDT TUE JUL 4 2006 ...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS, HAIL, AND HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF OUR NORTHERN MID ATLANTIC REGION UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. DAMAGING WINDS ARE THE MAJOR THREAT, BUT LARGE HAIL AND LOCALIZED FLOODING RAINS ARE ALSO POSSIBLE. UPPER ATMOSPHERIC LOW PRESSURE MOVING PAST THE AREA, A COLD FRONT MOVING INTO THE LEE OF THE APPALACHIANS, STRONG INSTABILITY DUE TO THE HIGH HEAT, AND HIGH HUMIDITY WILL ALL COMBINE TO GENERATE THE LIKELIHOOD OF SOME SEVERE THUNDERSTORMS LATER TODAY. SINCE THE ATMOSPHERE IS VERY MOIST, SOME THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS THAT MAY RESULT IN LOCALIZED FLOODING OF POOR DRAINAGE AREAS AS WELL AS SMALL CREEKS AND STREAMS. ALSO, BY DEFINITION, THUNDERSTORMS GENERATE LIGHTNING. ANY OF TODAYS EXPECTED STORMS ARE ALMOST CERTAIN TO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. GET INSIDE TO PROTECT YOURSELF FROM LIGHTNING AT THE FIRST LIGHTNING FLASH OR CLAP OF THUNDER. THE AIRMASS IN ADVANCE OF THESE SHOWERS AND THUNDERSTORMS IS HOT AND QUITE HUMID. THE MOST UNCOMFORTABLE PLACES THIS AFTERNOON ARE FORECAST OVER INLAND PORTIONS OF CENTRAL AND SOUTHERN DELAWARE AND ADJACENT PORTIONS OF THE MARYLAND EASTERN SHORE, WHERE TEMPERATURES ARE FORECAST TO RISE TO THE LOWER 90S, WITH HEAT INDICES EXPECTED TO CLIMB TO THE UPPER 90S AND POSSIBLY NEAR 100. TEMPERATURES ARE FORECAST INTO THE LOWER 90S WITH HEAT INDICES INTO THE MID AND UPPER 90S OVER THE URBANIZED SECTIONS OF THE DELAWARE VALLEY. FURTHER NORTH OVER THE LEHIGH VALLEY, THE SOUTHERN POCONOS, AND NORTHWESTERN NEW JERSEY, LATE MORNING AND MIDDAY CLOUDS AND A FEW SHOWERS AND THUNDERSTORMS MAY LIMIT HIGH TEMPERATURES, BUT HEAT INDICES ARE STILL FORECAST INTO THE 90S. CONDITIONS ARE FORECAST TO BE SOMEWHAT LESS UNCOMFORTABLE OVER THE HIGHER ELEVATIONS, AND ALSO NEAR THE COAST AND BAYS WHERE A LOCAL SEABREEZE WILL DEVELOP. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST FOR WEDNESDAY, WITH THE AXIS OF STRONGEST STORMS AND HEAVIEST RAINFALL EXPECTED TO SHIFT TO THE DELMARVA, SOUTHERN NEW JERSEY AND PERHAPS ADJACENT PORTIONS OF SOUTHEASTERN PENNSYLVANIA. AGAIN, STRONG WINDS AND LOCALIZED FLOODING ARE POSSIBLE. WITH HOT AND HUMID WEATHER, USE COMMON SENSE. WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING. DRINK PLENTY OF NON-CAFFEINATED AND NON-ALCOHOLIC BEVERAGES. MAKE SURE THE ELDERLY, THE YOUNG AND THE INFIRM ARE KEPT AS COOL AS POSSIBLE. TAKE FREQUENT BREAKS IF WORKING OUTDOORS. REMEMBER THAT PETS AND ANIMALS NEED, AT A MINIMUM, PLENTY OF COOL WATER AND A SHADED AND WELL VENTILATED PLACE TO REST. PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS FOR ANY WATCHES AND/OR WARNINGS THAT MAY BE ISSUED.
The Dover AFB radar (KDOX), 74 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522707.